medicatio errors

Common Medication Errors

Unfortunately, medication errors are an all-too common occurrence. Medication errors can be dangerous to the human body, where overdoses can cause adverse reactions in patients, such as allergies and even death. Human error and mis-communication, or lack of communication, between physicians and patients are the main reasons that medication errors occur. Medication errors are a very serious matter, but many of these errors can be easily prevented by properly reading labels and taking the time to learn a patient’s medical history.

medicatio errorsMisinterpreted Abbreviations

Misinterpreting abbreviations is so frequent that the U.S. Food and Drug Administration created a reference list of commonly misread abbreviations to help educate the public and prevent further harmful medication errors. Abbreviations like “SS” are commonly mistaken for “55”, where “SS” means “Sliding Scale”, in reference to insulin. The abbreviation “IJ”, meant for “Injection”, is often confused with “Intrajugular”. If following the Food and Drug Administration’s guideline, it is recommended that frequently misinterpreted abbreviations are spelled out in whole.

Overdoses

Overdoses are common in both hospitals and at home with over-the-counter medications. Many people misread labels or outright ignore the recommended dosage amount. In those cases, those errors can lead to serious injuries, such as liver damage. Overdoses are especially critical when administering medication to children. As reported by Centers for Disease Control and Prevention, nearly 70,000 children under the age of 18 are admitted to the emergency room every year because of an overdose of an unintentional medication overdose. 80% of those overdoses in children under 12 years old were because the child took the medication, a cough and cold syrup for instance, without their parents knowing.

Misreading Prescription Drug Brand Names

Pharmacies are stocked with a variety of prescriptions with varying and sometimes, very similar packaging. All too often, look-alike medications are stored next to each other, and they can be easily confused with one another and accidentally administered to a patient. Prescription drug brand names can also be confusing. Similarly named drugs, such as Durezol and Durasal, each have their own medical use but sound so close that they can be easily confused with one another and can result in the wrong drug being given to a patient.

Illegible Prescriptions and Unclear Directions

A handwritten prescription can be easily misread, and if a physician is not clear with directions for taking the medication, it can mean a medical disaster for the patient. Many doctors will now call in a patient’s prescription directly to the pharmacy to prevent such errors.

References:
http://www.fda.gov/drugs/drugsafety/medicationerrors/default.htm
http://www.mayoclinic.com/health/medication-errors/MY00815
http://www.cdc.gov/MedicationSafety/protect/protect_Initiative.html